Alert archive / New Mexico / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 22, NWS Albuquerque, NM

June 4, 2002Curry County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Jun 4, 2002, 2:51 PM MDT for Curry County, New Mexico. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 4, 2002, 2:51 PM MDT (20:51 UTC)
Expired
Jun 4, 2002, 3:45 PM MDT
In force
54 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Curry County, NM

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 8.9 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2002-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4073 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2002-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 159 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4073 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
958 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
159 m²/s²
0-3 km storm-relative helicity
216 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

209 
WUUS55 KABQ 042051
SVRABQ
NMC009-042145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
251 PM MDT TUE JUN 4 2002

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL CURRY COUNTY IN EAST CENTRAL NEW MEXICO

* UNTIL 345 PM MDT

* AT 250 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CENTRAL CURRY COUNTY...OR ABOUT 10 MILES
  NORTH OF CLOVIS...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  OVER RURAL EASTERN CURRY COUNTY 
  OVER RURAL NORTHEASTERN CURRY COUNTY 

SEVERE STORMS PRODUCE DAMAGING WINDS OF AT LEAST 60 MPH AND LARGE
HAIL. MOVE INDOORS AND AVOID WINDOWS.

THIS IS A DANGEROUS STORM. PREPARE FOR DAMAGING WINDS IN EXCESS OF 60
MPH...LARGE HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING.

TORNADOES CAN DEVELOP SUDDENLY FROM SEVERE THUNDERSTORMS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...TELEVISION
STATIONS OR YOUR CABLE TELEVISION PROVIDER FOR THE LATEST WEATHER
INFORMATION.

LAT...LON 3454 10337 3441 10322 3457 10304 3490 10304

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 3:12 AM MDT, 11 hours 39 minutes earlier.

Area forecast discussion, Jun 4, 3:12 AM MDT, 11 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
312 AM MDT TUE JUN 4 2002

UPPER LOW TAKING SHAPE OVER SE AZ PER LATEST WV IMAGERY. COLD FRONT
HEADED DOWN THE EASTERN PLAINS OF CO...NOW NOSING INTO NE NM. LATEST
DATA POINTS TO THIS FRONT BANKING UP AGAINST THE EAST SLOPES OF THE
SANGRES...SANDIAS AND MANZANOS TODAY AND MAKING SOUTHWARD PROGRESS TO
NEAR DE BACA AND ROOSEVELT COUNTIES...STALLING OUT FOR A SHORT PERIOD
AND THEN HEADING FURTHER SOUTH AND WEST TONIGHT. TEMPS ACROSS NE NM
WILL BE 15-25 DEGREES COOLER THAN YESTERDAY. THIS COOLER AIR WILL
SPREAD SOUTH AND WEST TONIGHT AND TOMORROW...BRINGING COOLER TEMPS TO
MOST OF THE STATE BY WEDNESDAY. MODELS AGREE ON THE CURRENT CLOSED
CIRCULATION OVER SE AZ OPENING UP LATER TODAY AND MOVING OUT OVER NM.
INSTABILITY WILL BE GREATEST ALONG AND JUST AHEAD OF THE
FRONT...WHERE SOME STORMS WILL LIKELY BECOME SEVERE. STORMS BEHIND
THE FRONT WONT BE AS DEEP...BUT GIVEN THE COOL SURFACE
AIRMASS...LARGE HAIL SHOULD BE ABLE TO REACH THE SURFACE. HIGHEST
POPS TODAY AND TONIGHT WILL BE OVER THE NORTHEAST QUARTER...WHERE
WETTING RAINS AND HIGHER RELATIVE HUMIDITIES WILL HELP OUT FIRE
FIGHTERS. EAST WINDS WILL BLOW THROUGH THE GAPS ALONG THE CENTRAL
MOUNTAIN CHAIN LATER TODAY...BUT HOW EARLY? THIS LARGELY DEPENDS ON
CONVECTION EAST OF THE MOUNTAINS...BUT GIVEN THE WELL DEFINED
CIRCULATION TO OUR SW...WHICH THE MODELS MAY BE OPENING UP TOO
FAST...WILL FAVOR THE EAST WINDS BREAKING THROUGH SOONER THAN MOS
GUIDANCE INDICATES...SO SOMETIME BETWEEN 3-6PM TODAY. THIS WILL HELP
DEEPEN EXISTING CONVECTION ALONG AND WEST OF THE RIO GRANDE VALLEY
AND GIVE US A DECENT SHOT AT WETTING RAIN THIS EVENING.

MODELS SHOW A SECOND LOW FORMING OVER SE AZ TONIGHT AND SINKING SOUTH
TO OVER NW MEXICO AND HANGING AROUND TIL FRIDAY...WHEN IT WILL OPEN
UP AND GET PUSHED NE OVER NM BY A BIG-OL TROUGH PUSHING INTO THE WEST
COAST. WILL STRETCH OUT SLIGHT CHANCE POPS THURSDAY THROUGH SATURDAY
BASED ON LATEST ECMWF/NOGAPS AND THEN TREND TOWARD CLIMO. CA

ABQ BE 085/058 078/057 084 50232
SAF EE 083/052 076/050 081 50353
TCC EE 076/056 066/055 076 50363

.ABQ...NONE.

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 12:33 PM MDTSevere Thunderstorm WarningABQGuadalupe42 min
Jun 4, 1:18 PM MDTSevere Thunderstorm WarningABQGuadalupe27 min
Jun 4, 1:50 PM MDTSevere Thunderstorm WarningABQGuadalupe40 min
Jun 4, 2:07 PM MDTSevere Thunderstorm WarningABQMora53 min
Jun 4, 2:26 PM MDTSevere Thunderstorm WarningABQTorrance49 min
Jun 4, 2:34 PM MDTSevere Thunderstorm WarningABQGuadalupe, San Miguel56 min
Jun 4, 2:39 PM MDTSevere Thunderstorm WarningABQGuadalupe, Torrance66 min
Jun 4, 3:03 PM MDTSevere Thunderstorm WarningABQGuadalupe, San Miguel42 min
Jun 4, 3:13 PM MDTTornado WarningABQGuadalupe32 min
Jun 4, 3:46 PM MDTTornado WarningABQGuadalupe, Quay, San Miguel29 min
Jun 4, 4:11 PM MDTSevere Thunderstorm WarningABQGuadalupe, San Miguel49 min
Jun 4, 4:14 PM MDTTornado WarningABQSan Miguel31 min
Jun 4, 4:45 PM MDTSevere Thunderstorm WarningABQHarding, Quay, San Miguel45 min
Jun 4, 5:02 PM MDTSevere Thunderstorm WarningABQGuadalupe, Harding, Quay, San Miguel58 min
Jun 4, 5:15 PM MDTSevere Thunderstorm WarningABQHarding, Quay45 min
Jun 4, 5:39 PM MDTSevere Thunderstorm WarningABQCurry, Quay51 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.